Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2017, 8:37 PM CDT for Morton County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 8:37 PM CDT (01:37 UTC)
- Expired
- May 30, 2017, 8:53 PM CDT
- In force
- 16 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
367
WUUS53 KDDC 310137
SVRDDC
KSC129-310230-
/O.NEW.KDDC.SV.W.0129.170531T0137Z-170531T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
837 PM CDT TUE MAY 30 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Morton County in southwestern Kansas...
* Until 930 PM CDT
* At 837 PM CDT, a severe thunderstorm was located 10 miles west of
Richfield, or 20 miles north of Elkhart, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 10204 3738 10203 3738 10156 3712 10156
TIME...MOT...LOC 0137Z 278DEG 20KT 3729 10197
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
489
WWUS53 KDDC 310153
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
853 PM CDT TUE MAY 30 2017
KSC129-310203-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-170531T0230Z/
Morton KS-
853 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3718 10204 3738 10203 3738 10156 3712 10156
TIME...MOT...LOC 0152Z 278DEG 20KT 3728 10186
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:00 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 30, 6:00 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Tue May 30 2017 ...updated aviation... .SHORT TERM...(This evening through Wednesday) Issued at 328 PM CDT Tue May 30 2017 Convective chances exist very late this afternoon beginning in the extreme southwest counties, and spreading slowly eastward through he evening. Moderate instability/CAPE will be present with around 30 knots of bulk shear across western Kansas; an environment which the HRRR drives current ongoing convection across the Sangre de Cristos into by this evening. Given the limited instability and shear, widespread high impact severe weather is not expected; LHP parameter is only indicating around 4 to 5, on the low end of the 1.5 inch hail spectrum, and storm may be too closely clustered as well. Probably more commonly small hail and gusty winds with this event. However the set up by Wednesday may be better suited for severe weather reports (higher CAPE) especially if convection develops earlier in the day across a stationary frontal boundary draped from northwest though central Kansas. A mild overnight with temperatures only falling to the upper 50s, and the models are averaging about 5 degrees warmer than MOS. This will be a jump start to warmer highs as well on Wednesday, as highs climb into the mid and possibly upper 80s south. .LONG TERM...(Wednesday night through Tuesday) Issued at 328 PM CDT Tue May 30 2017 No significant chances to the extended period. Continuing with near climatological weather, with highs in the 80s. Better opportunity for more organized convection will be next week as a western Plains ridge breaks down and low pressure develops across the northern rockies and Central Plains (ECMWF/GFS). && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue May 30 2017 VFR is expected through TAF pd. Recent mosaic radar trends shows only isolated tsra across NW Kansas. Activity is fairly weak and is not moving very fast. Chance of impacting the terminals is on the low side. Winds will be light/variable tonight to a light southerly wind increasing 10-15 kt tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 85 61 85 / 20 40 30 10 GCK 55 86 59 85 / 20 40 30 10 EHA 55 85 58 83 / 20 30 20 10 LBL 57 86 60 84 / 20 30 30 20 HYS 55 83 61 86 / 20 40 30 10 P28 60 87 63 86 / 20 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous weather outlook, May 30, 2:41 AM CDT, 17 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 241 AM CDT Tue May 30 2017 KSZ030-031-043>046-061>066-074>081-084>090-310745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 241 AM CDT Tue May 30 2017 /141 AM MDT Tue May 30 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A slight chance of thunderstorms will be possible across central and far western Kansas late this afternoon into the evening hours. These storms do not look to be severe at this time. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A slight chance of storms will be possible each day. As of now these storms do not look to be severe. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 30, 7:37 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
737 PM CDT TUE MAY 30 2017
KSZ074-084-310130-
Stanton KS-Morton KS-
737 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN
STANTON COUNTIES UNTIL 830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richfield, or 20 miles north of Elkhart, moving east at
20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rolla and Richfield.
LAT...LON 3744 10204 3742 10186 3738 10156 3709 10156
3725 10204
TIME...MOT...LOC 0037Z 287DEG 18KT 3729 10194
ReynoldsThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:37 PM CDT | Special Weather Statement | DDC | Morton | 53 min |
| May 30, 9:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| May 30, 10:25 PM CDT | Special Weather Statement | DDC | Morton | 65 min |
| May 31, 12:14 AM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| May 31, 12:30 AM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 31, 1:25 AM CDT | Special Weather Statement | DDC | Comanche | 35 min |
| May 31, 2:12 AM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| May 31, 3:05 AM CDT | Special Weather Statement | DDC | Barber | 25 min |
| May 31, 3:11 PM CDT | Special Weather Statement | DDC | Pratt | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.